Illinois, 2004Tornado in Illinois, July 5, 2004
July 5, 2004 · NWS DVN · 1 event in 1 county or zone
A warm front moving north through Whiteside county began developing convection around 1430 CST, and a landspout developed out of the rapidly growing cumulus clouds just before 1500 CST. On the Baker Farm along Washington Road, southwest of Prophetstown, a machine shed had part of the roof torn off with the west wall blown down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moving north through Whiteside county began developing convection around 1430 CST, and a landspout developed out of the rapidly growing cumulus clouds just before 1500 CST. On the Baker Farm along Washington Road, southwest of Prophetstown, a machine shed had part of the roof torn off with the west wall blown down. Had the landspout moved 100 feet in either direction, grain bins, the farm house, and other outbuilding would have been in the path. The same shed was severely damaged by straight line winds in 1998. After damaging the machine shed, the landspout moved northwest 0.3 miles through a corn field and dissipated just short of some irrigation equipment. Landspout rated a low F1 with winds around 70 knots (80 mph). KDVN 88D data showed reflectivity returns of only 10-20 dbz.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 5, 2:44 PM CST, 8 minutes earlier.
Area forecast discussion, Jul 5, 2:44 PM CST, 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT MON JUL 5 2004
.SYNOPSIS...AT THE SURFACE THIS AFTERNOON...A QUASI-STATIONARY FRONT
EXTENDS...WEST NORTHWEST TO EAST SOUTHEAST...FROM A LOW NEAR
DSM ACROSS EASTERN IOWA INTO CENTRAL ILLINOIS NEAR PIA. A FETCH OFF
LAKE MICHIGAN IS HOLDING THE FRONT IN PLACE IN ILLINOIS...WHILE THE
INFLUENCE OF THE LOW IN IOWA IS FORCING THE FRONT SLOWLY NORTHWARD
WEST OF THE MISSISSIPPI. FURTHER SOUTH...A SECOND DIFFUSE FRONT IS
APPARENT ACROSS SOUTHERN IOWA INTO CENTRAL ILLINOIS. THUNDERSTORMS
HAVE BEGUN TO BREAK OUT ALONG THE NORTHERN FRONT. GOOD UPPER SUPPORT
AT THE JET LEVEL...DIVERGENCE AT 500MB...AND STRONG VVS...EXIST
ACROSS THE ENTIRE FORECAST AREA. CAPES ARE ON THE ORDER OF 2500
ACROSS THE SOUTHERN HALF.
&&
.SHORT TERM...(TONIGHT AND TUESDAY) THERE ARE STILL SIGNIFICANT
DIFFERENCES IN THE SHORT-TERM MODELS IN HANDLING THE IOWA LOW AND
ASSOCIATED FRONTS. ETA STILL SEEMS TO BE HANDLING SITUATION BEST.
THE NORTHERN FRONT WILL LIFT SLOWLY NORTH OF THE FORECAST AREA THIS
EVENING. HOWEVER...THUNDERSTORMS WILL PROBABLY DEVELOP ALONG THE
SOUTHERN FRONT...AS ACTIVITY IN SOUTH CENTRAL IOWA PROGRESSES
EASTWARD THIS EVENING. THESE STORMS COULD INTERACT WITH BOUNDARIES
PUT OUT BY AFTERNOON CONVECTION. A VIGOROUS VORT MAX WILL LIFT
NORTHEAST ACROSS THE FA THIS EVENING...WITH THE STRONGEST PVA
NORTHWEST HALF. VVS AND UPPER SUPPORT WILL LIFT NORTHEAST OF THE FA
AROUND 06Z. A SECOND VORT MAX WILL SWEEP ACROSS THE FA TUESDAY
AFTERNOON AND EVENING...BRINGING THE CHANCE OF ADDITIONAL SHOWERS
OR THUNDERSTORMS.
&&
.LONGER TERM...(TUESDAY NIGHT THROUGH NEXT MONDAY) THE PRIMARY
500MB TROF FINALLY MOVES OVER THE FA WEDNESDAY MORNING. AFTER
THAT...RIDGING AT THE SURFACE AND ALOFT THRU THURSDAY...WITH A
SOUTHERLY FLOW DEVELOPING FRIDAY THE SURFACE. PRECIP CHANCES WILL
INCREASE AHEAD OF AN ADVANCING COLD FRONT THAT WILL MOVE THRU THE
FA IN THE SUNDAY TIME FRAME.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
REA
Hazardous weather outlook, Jul 5, 4:40 AM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 AM CDT MON JUL 5 2004
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061030-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
540 AM CDT MON JUL 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE
OUTLOOK AREA THIS MORNING...MAINLY SOUTH OF INTERSTATE 80. NO SEVERE
WEATHER IS EXPECTED.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND BECOME
WIDESPREAD THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS OF 60 TO 70 MPH. LARGE HAIL OF PENNY TO
QUARTER SIZE WILL BE A SECONDARY THREAT. THE THUNDERSTORMS ARE
EXPECTED TO DEVELOP INTO A LARGE COMPLEX AND MOVE ACROSS THE OUTLOOK
AREA TONIGHT. THE THREAT WILL TRANSITION TO HEAVY RAIN BY LATE
EVENING. WIDESPREAD RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IS
LIKELY...WITH AREAS OF 2 TO 3 INCHES AND LOCALLY HIGHER AMOUNTS. THIS
HEAVY RAIN WILL LIKELY RESULT IN LOCALIZED FLOODING...MAINLY NUISANCE
TYPE FLOODING OF SMALL STREAMS AND CREEKS...AND LOW LYING OR POORLY
DRAINED AREAS. AT THIS TIME IT APPEAR AS THOUGH THE HEAVIEST
RAINS WILL OCCUR NORTH OF HIGHWAY 34...WITH POTENTIALLY ONE AXIS
OF HEAVIER RAIN FROM CEDAR RAPIDS TO FREEPORT AND ANOTHER ALONG THE
INTERSTATE 80 CORRIDOR AND 30 MILES EITHER SIDE. LOCATIONS
INCLUDING IOWA CITY...WASHINGTON...BELLE PLAINE...BURLINGTON...
BRIGHTON AND MUCH OF STEPHENSON COUNTY HAVE ALREADY RECEIVED HEAVY
RAIN IN THE PAST DAY OR TWO...THUS CONDITIONS WILL BE MORE
FAVORABLE FOR RUNOFF LEADING TO FLOODING IN OR NEAR THESE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING...AS THE STORM
SYSTEM RESPONSIBLE FOR MONDAYS STORMY WEATHER MOVES AWAY FROM THE
AREA. GUSTY NORTHWEST WINDS WILL BE POSSIBLE DURING THE LATE MORNING
AND AFTERNOON HOURS...WITH GUSTS UP TO 35 MPH POSSIBLE. TUESDAY
AFTERNOON AND EVENING...MORE SCATTERED SHOWERS AND STORMS WILL BE
POSSIBLE. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG WINDS
AND SMALL HAIL. LOCATIONS MOST AT RISK FOR THESE STORMS WILL BE
ALONG AND NORTH OF INTERSTATE 80.
MORE THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PLEASE
REPORT ANY HAIL...WINDS GREATER THAN 40 MPH OR FLOODING TO YOUR
LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE IN
THE QUAD CITIES.
05/ERVIN
Tornado, Whiteside
- When
- July 5, 2:52 PM CST to 2:54 PM CST
- Where
- Whiteside County, 4 mi SW of Prophetstown
- Rating
- F1
- Path length
- 0.3 mi
- Path width
- 30 yd
- Property damage
- $8,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.617, -89.983
Also from newspaper and insurance reports
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Missouri, July 5, 20041 death · 48 injured · $350,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, July 5 to 6, 20041 death · $25,000 · 2.5 in hail · 57 events
- Flash Flood and Hail in Nebraska, July 5, 2004$9.8 million · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kentucky, July 5, 2004$147,000 · 69 kt wind · 51 events
- Flash Flooding and Hail in Texas, July 5, 2004$950,000 · 1.75 in hail · 4 events
- Damaging Winds in Indiana, July 5, 20041 injured · $323,000 · 61 kt wind · 3 events
- Tornadoes in Missouri, July 5, 2004$70,000 · F1 · 3 events
- Hail in Kansas, July 5, 2004$225,000 · 1.75 in hail · 1 event
- Damaging Winds in Missouri, July 5, 20041 injured · $80,000 · 65 kt wind · 12 events
- Flash Flooding and Hail in Tennessee, July 5 to 6, 2004$22,000 · 1 in hail · 44 events
- Flash Flooding in Iowa, July 5, 2004$138,000 · 4 events
- Damaging Wind in South Carolina, July 5, 2004$150,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418399.